Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 18, 2016, 4:21 PM MDT for Lincoln County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 18, 2016, 5:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Missoula, MT
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:46 PM MDT | HAIL 1 | Troy, MT | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WWUS85 KMSO 182221
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT MON JUL 18 2016
MTZ001-182315-
KOOTENAI/CABINET REGION MT-
421 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TROY...OR 18 MILES WEST OF LIBBY...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TROY...KOOTENAI FALLS...YAKT AND YAAK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11571 4895 11515 4826 11586 4840 11605
4900 11601
TIME...MOT...LOC 2221Z 211DEG 27KT 4837 11597
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:26 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 2:26 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 226 PM MDT Mon Jul 18 2016 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE NORTHWEST MONTANA... .DISCUSSION...An upper level wave embedded in southwest flow will provide the lift needed for thunderstorm development this afternoon continuing through late this evening. The best conjunction of instability and wind shear will present itself across northwest Montana, western Clearwater County and along the Continental Divide. Storms that fire up in these areas could become severe with large hail, gusty winds, frequent lightning and heavy rain being the main threats. Another possible threat will be debris flow at the typical points on Going-To-The-Sun Road in Glacier National Park. The stronger storms could produce up to an inch of rain in less than 30 minutes which could trigger a debris flow. Not everyone will see thunderstorm activity, but we suggest that you stay tuned to your NOAA weather radio, local media, our Facebook and Twitter accounts at @NWSMissoula for further information through tonight. There is a slight chance for showers and possibly a thunderstorm across southwest Montana and Lemhi County. Weather models are showing drier air pushing into those areas by late this afternoon which could shut off any shower activity and even limit the severity of the storms towards Butte and Continental Divide. On Tuesday there could be more showers and thunderstorms that develop in the afternoon, but may not be as strong as today. The best chance would be over north-central Idaho into northwest Montana. Tuesday and Wednesday the chance of showers and thunderstorms decreases, though a slight chance remains for northwest Montana. By Thursday a shortwave ridge over the region will keep showers to a minimum, and mainly only over the higher terrain. Friday will be the coolest day of the week as the upper level low off the west coast exits the region. && .AVIATION...Some strong storms Monday afternoon and evening will pose a threat to navigation across the Northern Rockies. Among area terminals, KGPI has the best chance of thunderstorms developing nearby from 18/2100Z through 19/0200Z. Wind gusts to 45 knots, large hail, limited visibility/ceiling in heavy rain, and frequent lightning will be the main threats. Showers and a few isolated thunderstorms will be present during this same period, albeit briefly, for KMSO and KBTM. Most terrain obscurations will be due to thunderstorms that are to develop quickly. Much of the shower and thunderstorm activity is anticipated to dissipate after 19/0600Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 18, 1:17 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 SSE FINN 46.74N 112.68W
07/17/2016 M1.00 INCH POWELL MT PUBLIC
HAY GOT KNOCKED DOWN AND SOME SMALL DAMAGE
TO VEHICLES. CAMPER SKYLIGHTS BROKEN.
&&
DTNSpecial weather statement, Jul 18, 4:13 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 413 PM MDT MON JUL 18 2016 MTZ001-182300- KOOTENAI/CABINET REGION MT- 413 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD... SOUTHEASTERN LINCOLN AND NORTH CENTRAL SANDERS COUNTIES UNTIL 500 PM MDT... AT 413 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS 22 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIBBY AND HAPPYS INN. STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4799 11518 4809 11557 4865 11557 4830 11457 TIME...MOT...LOC 2213Z 207DEG 31KT 4813 11526
Special weather statement, Jul 18, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT MON JUL 18 2016
MTZ001-182315-
KOOTENAI/CABINET REGION MT-
421 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TROY...OR 18 MILES WEST OF LIBBY...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TROY...KOOTENAI FALLS...YAKT AND YAAK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11571 4895 11515 4826 11586 4840 11605
4900 11601
TIME...MOT...LOC 2221Z 211DEG 27KT 4837 11597The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:38 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jul 17, 8:04 PM MDT | Special Weather Statement | MSO | Powell | 41 min |
| Jul 17, 8:15 PM MDT | Special Weather Statement | MSO | 60 min | |
| Jul 17, 8:49 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Jul 17, 8:58 PM MDT | Special Weather Statement | MSO | Missoula | 77 min |
| Jul 17, 9:27 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Lake, Missoula, Ravalli | 33 min |
| Jul 17, 9:46 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Jul 17, 10:04 PM MDT | Special Weather Statement | MSO | Missoula | 56 min |
| Jul 17, 10:08 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 52 min |
| Jul 18, 4:13 PM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Jul 18, 4:25 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 35 min |
| Jul 18, 4:59 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 46 min |
| Jul 18, 5:23 PM MDT | Special Weather Statement | MSO | Lincoln | 22 min |
| Jul 18, 5:38 PM MDT | Special Weather Statement | MSO | 37 min | |
| Jul 17, 6:36 PM MDT | Special Weather Statement | MSO | Lewis | 69 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.